What to do during an adrenal crisis

What to do during an adrenal crisis

What to do during an adrenal crisis

As previously mentioned, it is advised that you train your partner, loved ones or close friend on how to handle an adrenal crisis. Your endocrinologist may suggest that you both see him or her for an appointment on training.

During an adrenal crisis, it is likely that you will be in shock, therefore it is vital that your partner knows what to do in this emergency situation. If you are in shock or experience diarrhoea or vomiting, then you may need to have an injection (an endocrinologist will give you an emergency injection kit).

It is likely that hydrocortisone will need to be administered immediately, in this case, your endocrinologist should be called immediately afterwards.

Your partner should call the local emergency number when you are suffering from an adrenal crisis. If able to do so, he or she will need to inject you with hydrocortisone. The injection can be administered in the upper leg muscle or buttock.

The signs and symptoms of an acute adrenal crisis are:

  • Pale, clammy and cold skin
  • Severe dehydration
  • Shallow and rapid breathing
  • Sweating
  • Dizziness
  • Loss of consciousness
  • Severe diarrhoea and vomiting
  • Severe muscle weakening
  • Severe drowsiness
  • Headache

Once you are in hospital, a medical team will ensure you are given fluid intravenously (via a vein in your arm) in order for you to be rehydrated. This fluid will contain a combination of sugars (dextrose and glucose) and salts (sodium), in order to replace what you are lacking. A nurse or doctor will also inject you with hydrocortisone if this has not already been done on the scene of the initial adrenal crisis.

If there are any underlying injuries and infections that caused the acute adrenal crisis, these will then be treated.

Disclaimer - MyMed.com is for informational purposes only. It is not intended to diagnose or treat any condition or illness or act as a substitute for professional medical advice.